Iowa, 2024Strong Wind in Iowa, December 19, 2024
December 19, 2024 · NWS FSD · 11 events in 11 counties and zones
The southern edge of a snow band associated with a clipper system dropped up to an inch of snow near state Highway 9. Most snowfall occurred prior to onset of stronger winds, which were more widespread across these locations to the south of the low pressure track.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The southern edge of a snow band associated with a clipper system dropped up to an inch of snow near state Highway 9. Most snowfall occurred prior to onset of stronger winds, which were more widespread across these locations to the south of the low pressure track. Winds were sustained at times from 30 to 39 mph with gusts as high as 50 to 55 mph, strongest toward the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 19, 4:42 AM CST, 5 hours 48 minutes earlier. Its key messages:
- A fast moving clipper like system is moving through the area today. A mix of freezing rain and snow will exit areas mainly north of I-90 this morning. Scattered snow showers likely this afternoon.
- Northwest winds will increase quickly this morning, with gusts of 40 to 60 mph. These strong wind gusts coupled with any snow showers should briefly cause reduced visibility to a mile or less. The better chance for this should be the James Valley east. Friday morning wind chills may be as cold as 10 below zero.
- Dry conditions return for the end of the week and weekend with temperatures moderating back to near to above average.
- Chances for any widespread travel troubles remains very low for next week.
Area forecast discussion, Dec 19, 4:42 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
442 AM CST Thu Dec 19 2024
.KEY MESSAGES...
- A fast moving clipper like system is moving through the area today.
A mix of freezing rain and snow will exit areas mainly north
of I-90 this morning. Scattered snow showers likely this
afternoon.
- Northwest winds will increase quickly this morning, with gusts
of 40 to 60 mph. These strong wind gusts coupled with any snow
showers should briefly cause reduced visibility to a mile or
less. The better chance for this should be the James Valley
east. Friday morning wind chills may be as cold as 10 below
zero.
- Dry conditions return for the end of the week and weekend with
temperatures moderating back to near to above average.
- Chances for any widespread travel troubles remains very low for
next week.
&&
.DISCUSSION...
Issued at 244 AM CST Thu Dec 19 2024
Precipitation mainly north of I-90 will continue to gradually shift
east and will mostly be out of the area by sunrise. Some snowfall
should linger near and east of the Buffalo Ridge. By 9 am this
morning, snowfall amounts of a half an inch to an inch and a half
will be likely along highway 14. The higher amounts will be near and
east of the Buffalo Ridge where a couple of inches will be possible
by sunrise.
As this banded precipitation gradually shifts east of the area this
morning, strong cold air advection in the low levels will bring very
strong winds to the area, with widespread wind gusts of 40 to 60
mph. The strongest winds will be most likely from along the Missouri
River corridor, especially west of Yankton. Southwest MN should see
the least windy conditions, but still likely gusts of 35 to 45 mph.
What may become a concern this afternoon is a mix of scattered snow
showers and the very strong winds. Also a concern that near and east
of a roughly Brookings to Luverne to Storm Lake line a slightly more
persistent band of snow could develop near and just east of the 700mb
low pressure track. Model soundings are supportive of scattered snow
showers as well as that potential for a more persistent band of snow
which could lead to brief periods of visibilities falling to a mile
or less. The question will be how persistent and long lasting the
lower visibilities may be and for now the potentially more
persistent area of snow will be in the less windy locations while
the scattered snow showers will be in the stronger wind areas.
By this evening the snowfall will quickly diminish and winds will
gradually diminish as well. Strong northerly flow aloft will keep
cold air pouring into the region through Friday. Morning lows will
be in the single digits above and below zero Friday morning with
winds chills as cold as 10 below. Highs on Friday will only rebound
into the teens. A weak wave will drop southeast but for now is only
expected to bring an increase in cloud cover.
Upper level ridging builds across the area Saturday with moderating
temperatures, but still a bit on the colder side with highs in the
20s to mid 30s. Still looking like a weak wave will move by on
Sunday, but moisture appears to be an issue. May see some lighter
precipitation but confidence too low to include in the forecast.
Above normal temperatures till anticipated through the middle of next
week. Some light precipitation will be possible on Christmas day but
some hints that the trough that is expected to move onto the Plains
could track to the south of the area so for now not a big
concern.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 438 AM CST Thu Dec 19 2024
Occasional MVFR and IFR conditions in snow and brief freezing
rain will move through southwest MN and northwest IA early this
morning. Northwest winds will quickly increase this morning with
gusts of 50 to 60 mph possible down the Missouri River Valley
with 35 to 45 mph gusts across southwest MN. One concern this
afternoon will be the potential for patchy light snow with these
wind gusts which will likely cause brief reductions in
visibility to a mile or less. Something that will need to be
closely monitored as there is a small chance the patchy light
snow could be more widespread this afternoon. Winds will
gradually decrease from west to east through the evening into
Friday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for SDZ038-052>054-059>062-065>067.
High Wind Warning from 9 AM this morning to 6 PM CST this
evening for SDZ050-057-058-063-064-068>071.
MN...Winter Weather Advisory until midnight CST tonight for MNZ071-
072-080-081-097.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ001>003-012>014-020>022-031-032.
NE...High Wind Warning from 9 AM this morning to 6 PM CST this
evening for NEZ013-014.
&&
DISCUSSION...08
AVIATION...08Hazardous weather outlook, Dec 19, 5:08 AM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CST Thu Dec 19 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-201115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
508 AM CST Thu Dec 19 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
An area of snow will exit southwest Minnesota and northwest Iowa
by mid morning, leaving behind about 1-3 inches of snow, with the
higher amounts north of Interstate 90.
Late this morning, northwest winds will increase substantially,
gusting to 40 to 60 mph at times. With the potential for some
patchy light snow, especially near and east of the James River,
there will be a potential for visibility to be reduced to a mile
or less at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Sioux
- When
- December 19, 10:30 AM CST to 7:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Winds were generally sustained at times from 30 to 39 mph, with gusts measured as high as 53 mph near Maurice and 47 mph at Hawarden.
Strong Wind, Woodbury
- When
- December 19, 10:30 AM CST to 8:30 PM CST
- Where
- Woodbury forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Winds were generally sustained at times from 30 to 36 mph, with gusts measured as high as 54 mph at Sergeant Bluff, 51 mph in Sioux City, and 45 mph at Moville.
Strong Wind, Lyon
- When
- December 19, 11:00 AM CST to 4:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 32 kt (37 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Sustained winds were from 30 to 37 mph at times near Rock Rapids.
Strong Wind, Plymouth
- When
- December 19, 11:00 AM CST to 6:00 PM CST
- Where
- Plymouth forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Winds were sustained at times from 30 to 33 mph at Le Mars.
Strong Wind, Osceola
- When
- December 19, 12:00 PM CST to 3:00 PM CST
- Where
- Osceola forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Sustained winds were as high as 33 mph near Sibley.
Strong Wind, Dickinson
- When
- December 19, 12:00 PM CST to 3:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Sustained winds were as high as 32 mph near Terril and 31 mph near Milford.
Strong Wind, O'Brien
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- O'Brien forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Winds were sustained at times up to 33 mph near Sutherland and 31 mph at Sheldon.
Strong Wind, Clay
- When
- December 19, 12:00 PM CST to 5:00 PM CST
- Where
- Clay forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Winds were sustained at times from 30 to 38 mph with gusts up to 51 mph at Spencer.
Strong Wind, Cherokee
- When
- December 19, 12:00 PM CST to 4:30 PM CST
- Where
- Cherokee forecast zone
- Measured
- 26 kt (30 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Winds were sustained at times around 30 mph in Cherokee.
Strong Wind, Buena Vista
- When
- December 19, 12:00 PM CST to 7:00 PM CST
- Where
- Buena Vista forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Winds were sustained at times from 30 to 37 mph, with gusts up to 51 mph near Storm Lake and 47 mph near Rembrandt.
Strong Wind, Ida
- When
- December 19, 12:00 PM CST to 4:30 PM CST
- Where
- Ida forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Winds gusted up to 47 mph near Arthur.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, December 19 to 23, 20241 death · $80,000 · 1 event
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20241 death · 1 injured · 20 events
- Winter Storm and Winter Weather in Minnesota, December 19 to 20, 202432 events
- High Wind and Strong Wind in South Dakota, December 19, 202462 kt wind · 26 events
- High Wind in Nebraska, December 19, 202459 kt wind · 24 events
- Flood in American Samoa, December 19, 2024$20,000 · 1 event
- High Wind in South Dakota, December 19, 202459 kt wind · 14 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 202413 events
- High Wind in North Dakota, December 19, 202462 kt wind · 9 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20249 events
- Dense Fog in California, December 19 to 20, 20249 events
- High Wind in Nebraska, December 19, 202456 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229682, 1229689, 1229679, 1229685, 1229680, 1229681, 1229683, 1229684, 1229686, 1229687, 1229688.